PDA

View Full Version : Itchy!!!



AndyD
11-12-2006, 11:08 AM
Hello, I was just wondering if anyone else gets this. I know rashes are common with lupus but I get unbelievably itchy to the point of it being painful on the back of both arms and onto my shoulders. There's not really a rash there though just redness from me scratching it. I've tried different creams etc. and nothing seems to help. It happens pretty much every night around the same time and makes it really hard to sleep. Anyone know if this is a lupus thing and if so what to do to ease it a bit. Thanks for the help.

Andy

MARYCAIN
11-12-2006, 12:45 PM
I'm not sure why, but lupus can definitely cause itching that can literally drive you up the wall. It's something to do with abnormal histamine and cytokine production. You should let your doctor know because you might need prescription medicines to deal with this. OTC benadryl antihistamine cream and oral benadryl (generic name is diphenhydramine) might help some until you can get to the doctor. There are other medical conditions that can cause extreme itching unrelated to lupus, so you need to have it checked out. Since diphenhydramine can cause extreme drowsiness, it is actually the active ingredient in many over the counter sleeping medicines. You can find it at Walmart or any drugstore - hopefully it will reduce the itching and help you sleep. But do call your doctor as soon as you can!

Razzleberry
11-12-2006, 09:18 PM
In the midst of the HORRIBLE flare that got me diagnosed I was so incredibly itchy I'd wake up with blood under my nails from sctratching. Thankfully as the meds kicked in the itching slowed and then finally stopped. While in the hospital I was on IV benedryl and that didn't help at all ...or if it did I can even begin to imagine how much more itchy I could possibly have been without it! Anyway bottom line is that it did go away so hang in there. We feel for you :-)

Quarterhorsegal
11-13-2006, 07:23 PM
Oh yeah, I can relate to the itching! I Had 2 years of horrible itching! Itching all over. I itched so bad, that I would scratch in my sleep and my husband would have to leave because it would keep him awake. It could be somewhat controlled by steroids and antihistamines . I was taking 5 different things just to make it managable. The first doctor I went to see about it said it was flea bites. Nope, have not been back to see that guy ever again. Now that I have been diagnosed with lupus and am taking plaquinil, I am tapering off some of the many meds I have been taking to control the itching.

MARYCAIN
11-13-2006, 07:31 PM
My rheumatologist calls it lupus uticaria - I call it miserable. I tried several meds but oral doxepin and topical doxepin cream were the only things that worked effectively without turning me into a zombie. I don't know why they work for itching, but they do.

Missy
11-13-2006, 09:29 PM
Oooh - I'm so glad to hear about this. I get really itchy on my legs every once in a while. It's not as bad as some others - no blood, but super irratated and somestimes looks likes welts, but only from me itching.

Thanks again!

Quarterhorsegal
11-14-2006, 05:57 AM
Doxepin is a tricyclic antidepressant, so obviously is usually used to treat depression. However, it just happens to also have a very powerful antihistamine effect. I don't remember the exact figure, but it is something like 1000 times more powerful than benadryl's antihistamine effect. It is probably not used more often for this due to 1.) Tricyclic antidepressants have a ton of drug interactions 2.) Doxepin is often not tolerated due to side effects like drowsiness. 3.) Many doctors are probably not aware of this use for this drug.

MARYCAIN
11-14-2006, 08:06 AM
I was aware that it was a tri-cyclic - my doctor prescribed it at much lower doses for the chronic itching than the doses used for depression. So it didn't cause that much drowsiness for me, although I mainly used the topical cream during the day and took the oral dose at night when the itching was worst. I did not know that it had that strong an antihistamine effect, but the topical cream was far more effective than either the benadryl or the steroid creams in stopping the itching. At that point I was already on 120 mgs prednisone daily in divided doses, plus dapsone, so more steroids probably weren't going to do much. I was literally scratching my skin to the point it bled, and on high dose coumadin that was not a good thing. I didn't know doxepin wasn't a usual treatment for the lupus itching, but I'm awfully glad my doctor knew about it.

Quarterhorsegal, do you know if there has been any research about the doxepin cream for use in lupus uticaria? The uticaria seems to be a problem for so many lupus patients, and I think many of us would be willing to accept the possibility of side effects in order to get relief from the itching.

beckyebrown
11-15-2006, 10:17 PM
I'm relieved to hear other people have itching. I have this problem quite a bit and just not at night...of course if I'm around friends or family they attribute it to nerves. I say, "Why would it be my nerves, when I'm not upset about anything!" I also get hives at times for no reason! I can no longer take any of the anti-inflammatories....I have had reactions to all of them, had problems taking Plaquenil, because it affected my vision. What do you do if you are having a problem with so many medications? It appears I am very sensitive to a lot of meds. :(

Becky

Quarterhorsegal
11-16-2006, 04:53 PM
I do not know of any research that specifically addresses the use of doxepin for chronic uticaria caused by lupus. However, other than the fact that doxepin may have serious interactions with other medications that lupies may take ( ask you doctor AND/or pharmacist ), I am not aware of any reason not to use it. I have seen articles about the use of doxepin for chronic uticaria that do mention lupus as a possable cause for the itching.
I too am very sensitive to medications. My only advice is to keep a list of the medications you have taken that you did not tolerate and why - example: advil caused rash - keep it available so you can easily inform any doctors, pharmacists, ER visits, ect when needed. And, when trying a new drug, if possable only start one new drug at a time so that if you do have a reaction, there is no confusion about which drug caused it.